Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 63, NWS Cheyenne, WY

June 25, 2020Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 25, 2020, 5:04 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 5:04 PM MDT (23:04 UTC)
Expired
Jun 25, 2020, 5:58 PM MDT
In force
54 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Box Butte County, NE, Dawes County, NE

The radar

The Rapid City radar (KUDX), 190 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-428 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

563 
WUUS55 KCYS 252304
SVRCYS
NEC013-045-260015-
/O.NEW.KCYS.SV.W.0063.200625T2304Z-200626T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
504 PM MDT Thu Jun 25 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Box Butte County in the Panhandle of Nebraska...
  Southeastern Dawes County in the Panhandle of Nebraska...

* Until 615 PM MDT.

* At 503 PM MDT, a severe thunderstorm was located near Box Butte
  Campground, or 19 miles south of Chadron, moving southeast at 30
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Wild Horse Butte, Box Butte Campground and Box Butte Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4226 10300 4251 10324 4259 10292 4259 10277
      4245 10277 4244 10275 4222 10275
TIME...MOT...LOC 2303Z 316DEG 27KT 4256 10310 

HAIL...1.75IN
WIND...60MPH
 
$$

Allen
2 follow-up statements
558 
WWUS55 KCYS 252328
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
528 PM MDT Thu Jun 25 2020

NEC013-045-260015-
/O.CON.KCYS.SV.W.0063.000000T0000Z-200626T0015Z/
Box Butte NE-Dawes NE-
528 PM MDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHEASTERN BOX BUTTE AND SOUTHEASTERN DAWES COUNTIES...

At 528 PM MDT, a severe thunderstorm was located 8 miles east of Box
Butte Dam, or 21 miles southwest of Hay Springs, moving southeast at
30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Box Butte and southeastern Dawes Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4231 10297 4254 10312 4259 10292 4259 10277
      4245 10277 4244 10275 4227 10275
TIME...MOT...LOC 2328Z 316DEG 27KT 4242 10292 

HAIL...1.25IN
WIND...60MPH
 
$$

Allen
330 
WWUS55 KCYS 252358
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
558 PM MDT Thu Jun 25 2020

NEC013-045-260008-
/O.CAN.KCYS.SV.W.0063.000000T0000Z-200626T0015Z/
Box Butte NE-Dawes NE-
558 PM MDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4231 10297 4254 10312 4259 10292 4259 10277
      4245 10277 4244 10275 4227 10275
TIME...MOT...LOC 2354Z 316DEG 27KT 4226 10271 

$$

Allen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:10 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 25, 2:10 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
210 PM MDT Thu Jun 25 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 210 PM MDT Thu Jun 25 2020

Tonight...The Storm Prediction Center slight risk outlook from
Glenrock to Chugwater to Sidney looks good based on best instability
axis and shear outlook. Approaching shortwave trough aloft will help
generate scattered to numerous showers and thunderstorms through the
afternoon and early evening as depicted on the HRRR model, with
strong winds the primary threat, along with a secondary threat for
large hail. Storms will be slow to decrease in areal coverage
overnight.

Friday...Best chances for afternoon and evening showers and
thunderstorms will shift to our southern counties where moisture and
lift will be most pronounced. Shear and instability look less
favorable for strong to severe thunderstorms. Cooler temperatures in
the wake of a cold front and with more cloud cover.

Friday night...Showers and thunderstorms will decrease in areal
coverage in the evening with the loss of daytime heating.

Saturday...With a low level trough axis expected from Casper to
Cheyenne, and adequate low and mid level moisture remaining, will
see isolated to scattered afternoon and evening thunderstorms mainly
south of a Wheatland to Alliance line. Warmer temperatures as 700 mb
temperatures rise to near 15 Celsius.

Saturday night...Showers and thunderstorms will likely end quickly
in the early evening. Not as cool as Friday night with the warmer
airmass in place.

.LONG TERM...(Sunday through Thursday)
Issued at 210 PM MDT Thu Jun 25 2020

Attention this period will be on the upper trough/low that will be
over the northwest part of the country, weakening slowly through
mid-week. Convection looks to be rather isolated over the CWA
Sunday behind a weak shortwave that will be moving east of the
area. It then appears convection will gradually increase over the
CWA Monday through Thursday as the upper trough edges a little
closer to the CWA with several weak impulses likely to lift
northeast and over the region on the front side of the trough. A
cold front should pass across the CWA Tuesday which would aid in
convective development. Less convective activity seen for Thursday
as the weakening trough axis moves across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday morning)

VFR expected to prevail at the terminals through the period. Sctd
showers and tstms expected to move east across the area mid
afternoon through this evening, being mostly over the Panhandle
after about 03Z. Gusty erratic winds and brief MVFR visibilities
with the stronger activity.

&&

.FIRE WEATHER...
Issued at 210 PM MDT Thu Jun 25 2020

Minimal concerns for Friday based on expected afternoon relative
humidities. Lower humidities Saturday through Monday will increase
concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jun 25, 5:25 AM MDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
525 AM MDT Thu Jun 25 2020

WYZ103>106-109>119-261130-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
525 AM MDT Thu Jun 25 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop this afternoon and push east
into the eastern plains through this evening. A few thunderstorms
may become strong to marginally severe, with strong gusty winds
and hail possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms will continue on Friday with a few stronger storms
possible. Thunderstorms will decreasing in coverage through the
weekend.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-261130-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
525 AM MDT Thu Jun 25 2020

This hazardous weather outlook is for the western Nebraska
panhandle and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms are expected this afternoon
through late this evening. Some thunderstorms may become severe,
with damaging winds and large hail possible. Multiple lines of
thunderstorms may also result in localized flash flooding in a
few areas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms coverage will decrease Friday and Saturday with
mainly isolated thunderstorms possible along the Interstate 80
corridor each afternoon.

.Spotter information statement...

Spotter activation may be required this afternoon and this evening.

In the hours before

Special weather statement, Jun 25, 3:43 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
343 PM MDT Thu Jun 25 2020

WYZ104-105-109-252230-
Shirley Basin WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-
343 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CARBON COUNTY UNTIL
430 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seminoe Dam, or 31 miles northeast of Rawlins, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seminoe Campground and Seminoe Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4209 10703 4235 10706 4241 10654 4210 10651
TIME...MOT...LOC 2143Z 261DEG 28KT 4219 10695

Allen
Special weather statement, Jun 25, 3:51 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
351 PM MDT Thu Jun 25 2020

NEZ002-095-252230-
Dawes NE-North Sioux NE-
351 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND NORTHERN
SIOUX COUNTIES UNTIL 430 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Montrose, or 31 miles west of Chadron, moving
southwest at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Harrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4299 10363 4293 10336 4257 10361 4271 10392
TIME...MOT...LOC 2150Z 031DEG 14KT 4283 10362

Allen
Local storm report, Jun 25, 3:55 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     3 NNE DOUGLAS           42.79N 105.38W
06/25/2020  M58 MPH          CONVERSE           WY   MESONET

            DGW AIRPORT WIND GUST OF 50 KNOTS.

&&

BMW
Local storm report, Jun 25, 4:36 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
436 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             CRAWFORD                42.69N 103.41W
06/25/2020  E2.50 INCH       DAWES              NE   TRAINED SPOTTER

            TRAINED SPOTTER OBSERVED HAIL BETWEEN
            QUARTER SIZE TO TENNIS BALL SIZE.

&&

BMW
Local storm report, Jun 25, 4:43 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             CRAWFORD                42.69N 103.41W
06/25/2020  E3.00 INCH       DAWES              NE   LAW ENFORCEMENT

            3 INCH DIAMETER HAIL REPORTED WITH BROKEN
            WINDOWS AT RESIDENCE.

&&

BMW
Local storm report, Jun 25, 4:54 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     3 E DOUGLAS             42.76N 105.33W
06/25/2020  M57 MPH          CONVERSE           WY   TRAINED SPOTTER

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:51 PM MDTSpecial Weather StatementCYSSioux39 min
Jun 25, 3:56 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux49 min
Jun 25, 4:27 PM MDTSevere Thunderstorm WarningCYSDawes63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.